At first glance, my skin may look clear with very little bumps. However, a year ago, my face was covered with moderate to severe acne bumps as well as well as both dry patches and oily spots. I thought: I must have combination skin. I tried all the skin products for combination skin, from Laroche Posay to Proactiv. Laroche Posay’s hydration serum eliminated my dry patches but did not improve my acne. Proactiv was just simply “style over substance”. I was quite excited when my mom presented me with the brand’s green tea scented moisturizer, only to be dismayed by the mediocre results (surprise, surprise, my acne worsened).
Midway through my high school senior year, I asked my mom to bring me to the dermatologist. He prescribed me with 20 mg of Roaccutane (Isotretinoin), and within half a year, my skin cleared with only occasional breakouts. Although my wild oil glands were finally brought to justice, it came with the side effects of extremely dry and sensitive skin (plus bloody noses!).
Therefore, I will be showing my fellow friends who are thinking about going on Roaccutane/Isotretinoin treatment or are already on acne medication on how to adjust your lifestyle and beauty/skincare regimen.
I. Roaccutane, aka Isotretinoin
The medication is prescribed by dermatologists to treat patients who have severe acne. Personally, I was prescribed with Roaccutane capsules and each capsule has a dose of 20 mg, though doses may vary for different patients with different levels of severity.
On my second day of going on the medication, I was welcomed by a nice, gory nosebleed (which is one of the most common side effects of Roaccutane due to dryness). The nosebleeds continued for a few months but became less common once my body was properly adjusted to the medication (plus drinking tons of water!). I also got headaches, which was manifested through increased pressure in the head (or cluster headaches). I still get alarmed from time to time. So, on one routine visit to my dermatologist, I reported my headaches. His response? “Oh, okay. Just continue taking the medication.”
The only thing you can do to combat these side effects is drinking more water. WATAH WATAH WATAH. Water will not only decrease your nosebleeds but it will also cure your headaches. Dehydration is a cause of headaches (and fainting), so DRINK YO WATAH.
As for the skin, many patients will experience dryness and even irritation of the skin of the body. My makeup would start peeling and cracking due to the dryness of my skin (it looked like the cracked ground during a dry spell), which is incredibly annoying.
I pointed the problem out to my dermatologist and I was sent home with a medicated moisturizer (which should only be used when skin starts flaking) and an over-the-counter moisturizer called Pelcare. Pelcare is (a German brand), I must say, a total life-saver. For someone will ultra-sensitive skin (I could not even use Physiogel (a skincare line renowned for its attention to sensitive skin) without gritting my teeth at the burning sensation of my skin during application), Pelcare is extremely gentle on my skin while eliminating 95% of all my dry patches. However, it does have a somewhat thick consistency which makes my face look extra shiny when the cream has sunk into my skin. Therefore, if you are trying to find a light yet moisturizing product, Pelcare may not be right for you. However, the product is perfect for times of crisis when your skin is screaming for hydration.
And when you do want to get rid of any pimples via topical medication, Differin worked great for me without causing any irritation.
As stated above, my makeup peels and flakes due to the increased dryness of my skin. But when I use BB Creams, I tend to break out (even when the products are oil-free). However, the NARS Tinted Moisturizer seems to combat dryness without making me breakout. It also has SPF 30, which is a big deal for me because my dermatologist, ironically, recommended me to NOT use sunscreen (even though the skin becomes more sensitive against UV rays). This is because sunscreen may have chemicals that will attack the thinning skin barrier of my skin due to Roaccutane. However, the NARS Tinted Moisturizer, in my opinion, is perfect for those who are using Roaccutane. As a person with super sensitive skin, the added SPF in the tinted moisturizer has protected my skin against UV Rays while not leading any irritation for the skin.
These are the products that worked well on my ultra sensitive skin and this blog post is not professional advice…just personal experiences. Thanks for reading 🙂